Alabama, 2006

Hail in Alabama, February 3, 2006

February 3, 2006 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 3, 5:55 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 3, 5:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
555 PM CST FRI FEB 3 2006

.UPDATE...RECENTLY UPDATED HAZARDOUS WEATHER OUTLOOK AND ZONE
FORECAST PACKAGE WITH REGARD TO THIS EVENINGS SEVERE THREAT AND
ISSUANCE OF SEVERE THUNDERSTORM WATCH 31. SEVERE THUNDERSTORMS
CURRENTLY MOVING INTO EXTREME NWRN ZONES FROM THE WEST...AND EXPECT
THESE TO CONTINUE TO MOVE EAST ACROSS NORTHERN PERIPHERY OF FCST
AREA THIS EVENING. PRIMARY THREATS WITH THESE STORMS IS EXPECTED TO
BE LARGE HAIL...AS 18Z JAN SOUNDING INDICATED WET BULB ZERO HEIGHTS
BELOW 8000 FEET. THE SOUNDING ALSO INDICATED A LAYER OF DRY AIR
CENTERED AROUND 700 MB...SO SOME DAMAGING WIND GUSTS ARE ALSO A
THREAT. LOLVL SHEAR IS NOTED...BUT AT THIS TIME DUE TO SOMEWHAT
LIMITED CAPE VALUES ACROSS THE REGION...THE TORNADO THREAT APPEARS
ONLY MARGINAL. HOWEVER...AN ISOLATED BRIEF TORNADO IS ALWAYS
POSSIBLE IN THIS TYPE SITUATION IF LOLVL BOUNDARIES CONVERGE.

ONLY OTHER CHANGE TO ZONES IN UPDATE WAS TO ADD PATCHY DENSE FOG
ALONG COASTAL AREAS OF THE FLORIDA PANHANDLE. EXPECT THIS POTENTIAL
TO PERSIST OVER NEXT COUPLE OF HOURS...BUT BEGIN TO IMPROVE AS
SOUTHERLY FLOW PICKS UP AND FRONT MOVES ACROSS THE AREA LATER
TONIGHT.

12/SHEPHERD

..............PREVIOUS DISCUSSION..................................

.SHORT TERM...CURRENTLY WATCHING A STRONG TO SEVERE LINE OF
THUNDERSTORMS MOVING ACROSS WEST CENTRAL MISSISSIPPI. THIS IS OUT
AHEAD OF AN INTENSIFYING COLD FRONT MOVING THROUGH CENTRAL LA
ASSOCIATED WITH A STRONG S/WV DRIVING DOWN THE BACKSIDE OF A
LONGWAVE TROF OVER EASTERN STATES. A DEVELOPING SFC LOW ACROSS
CENTRAL LA WILL TRACK NE ALONG THE SFC WARM FRONT CURRENTLY
EXTENDING NORTHEASTWARD FROM THE LOW NE TO NEAR MGM AND AUBURN AND
SLOWLY LIFTING NORTH. SOUTH OF THE WARM FRONT SFC TEMPS HAVE WARMED
INTO THE LOWER 70S WHERE SKIES HAVE SCATTERED OUT. MOISTURE RECOVERY
IS LIMITING SFC BASED INSTABILITY AS DEWPOINTS VALUES HAVE BEEN HELD
INTO THE 50S. LOW 60 DEWPOINTS ARE ONLY NOW COMING INTO COASTAL
ALABAMA AND FLORIDA. WITH THE TIMING OF THE THUNDERSTORMS AROUND 6
PM THIS EVENING AND LATER...INSOLATION WILL ALSO BE ON THE DECREASE
AND LIMIT INSTABILITY. HOWEVER...AS STEEP LAPSE RATES CONTINUE TO
OVERSPREAD THE AREA...EXPECT INSTABILITY VALUES TO BE ON THE
INCREASE ESPECIALLY IN THE MIDDLE LEVELS OF THE ATMOSPHERE. WV
IMAGERY INDICATES THE S/W IS ROUNDING THE BASE OF THE TROF AND
SHIFTING NORTHEASTWARD. THIS WOULD INDICATE THE GREATEST FORCING
WILL SLIDE ACROSS NORTHERN SECTIONS OF THE CWA. HAVE ALSO ALIGNED
THE POPS WITH THIS IN MIND...LIKELY ACROSS NORTHERN AREAS TO TO LOW
END SCATTERED ALONG THE COAST.

VISIBLE SATELLITE INDICATES THE LINE IS TRYING TO BACKBUILD TO SOUTH
ACROSS SOUTHCENTRAL LOUISIANA. THIS SHOULD CONTINUE LIFTING EAST AND
NORTHEAST AS THE UPPER SYSTEM AND SFC LOW LIFT NORTHEASTWARD.
BELIEVE THE MAIN THREATS THIS EVENING WILL BE PRIMARILY LARGE HAIL
WITH A SECONDARY THREAT OF DAMAGING WINDS WHERE STORMS CAN BECOME
SFC BASED...AS HAS BEEN REPORTED ACROSS CENTRAL MS. THE BEST CHANCES
OF SEVERE WEATHER WILL BE NORTH OF A HATTIESBURG TO EVERGREEN LINE.
ISOLATED TORNADOES ARE AN OUTSIDE POSSIBILITY ESPECIALLY ACROSS
SOUTHERN AREAS WHERE SFC WINDS REMAIN BACKED. WILL MENTION SEVERE
WORDING IN ALL AREAS WITH THE MOST EMPHASIS ACROSS NORTHERN AREAS.

FRONTAL BOUNDARY SHOULD BE ALMOST OUT OF THE AREA BY MIDNIGHT. AND
AS THE AXIS OF THE UPPER TROUGH PASSES TO THE EAST...STRONG
DOWNGLIDE...INCREASING COND PRES DEFICITS AND COLD ADVECTION WILL
BEGIN IN ERNEST. THUS EXPECT SKIES TO RAPIDLY CLEAR AFTER MIDNIGHT
WITH ONLY SCT CLOUDS IN THE MORNING. WINTER RETURNS FOR SATURDAY AS
STRONG CAA WILL OVERCOME CLEAR SKIES TO HOLD HIGH TEMPS INTO THE 50S
IN MOST PLACES WITH A STRONG NORTHWEST WIND MAKING IT FEEL EVEN
COLDER. SATURDAY NIGHT WILL BE THE COLDEST NIGHT WITH STRONG
RADIATIONAL COOLING AS HIGH PRESSURE SETTLES OVER THE AREA WITH LOWS
FALLING TO BELOW FREEZING ACROSS THE INTERIOR. SUNDAY WILL BE
ANOTHER COOL DAY AS HIGH PRESSURE MOVES TO THE EAST...SOUTHERLY FLOW
WILL RETURN ALONG WITH INCR CLOUDS LATE SUNDAY EVENING. THIS IS IN
ADVANCE OF ANOTHER S/WV AND SFC LOW THAT WILL AFFECT THE AREA ON
MONDAY.

.LONG TERM...(MONDAY THROUGH FRIDAY)...UPPER RIDGE ALONG THE WEST
COAST BREAKS DOWN TEMPORARILY AS DEEP LOW MOVES ONSHORE IN THE PAC
NW. THIS WILL ALLOW ZONAL FLOW TO DEVELOP ACROSS THE SOUTH CENTRAL
US. A PIECE OF THE PREVIOUSLY MENTIONED LOW LOOKS TO BREAK OFF AN BE
SHUNTED SOUTH AROUND THE WEST SIDE OF THE STRONG LOW PRESSURE OVER
THE NORTHEAST. THIS S/WV AND ASSOCIATED SFC LOW THEN TRACK EASTWARD
IN THE UPPER FLOW. THERE IS SOME VARIABILITY ON THE EXACT PLACEMENT
OF THE LOW...BUT CONSENSUS POINTS TO ACROSS THE INTERIOR SOUTHEAST
WHICH PLACES THE GULF IN THE WARM SECTOR OF THE CYCLONE. HOWEVER THE
NARROW TIME WINDOW FOR AIRMASS MODIFICATION ACROSS THE GULF
...ESPECIALLY IN LIGHT OF SHARP DRYING IN THE WAKE OF THIS WEEKENDS
SYSTEM...SHOULD KEEP THUNDERSTORMS OUT OF THE FORECAST. AND HAVE
REMOVED THE THUNDERSTORM CHANCES FOR MONDAY IN LINE WITH SPC
OUTLOOK.

EXTENDED GUIDANCE AGREES ON THE WESTERN US RIDGE AMPLIFYING AND NW
FLOW RETURNING TO THE CENTRAL AND EASTERN US. THIS WILL ALLOW MORE
COLD AIR TO MAKE INTO THE EAST AND KEEP OUR TEMPERATURES BELOW
CLIMATOLOGY FOR MOST OF NEXT WEEK. HPC PREFERS AN EVEN MORE
AMPLIFIED WESTERN RIDGE AND THUS A DEEPER TROF OVER THE EASTERN
STATES THAT WHAT THE 03.00Z GFS INDICATED. EITHER WAY...LOOKS LIKE
WINTER HAS FINALLY RETURNED TO THE EAST.

&&

.MARINE...THAT LOW FORMING BETWEEN BOLIVAR PENINSULA AND SABINE
PASS IN TEXAS IS JUST NOW IN THE ATCHAFALAYA-MISSISSIPPI DELTA
REGION. IT WILL CONTINUE TO INTENSIFY AND MOVE NORTHEAST TOWARD THE
CAROLINAS OVERNIGHT. A STRONG COLD FRONT TRAILING THIS LOW WILL MOVE
PAST THE MARINE AREA TONIGHT QUICKLY BRINGING STRONG WEST WINDS TO
NEAR 30 KNOTS AND GUSTS EXCEEDING GALE FORCE. A STRONG OFFSHORE FLOW
BEHIND THE FRONT WILL GENERATE SEAS FROM NEAR SHORE CAUSING THE
INTERACTION OF DEVELOPING AND DECAYING WAVE GROUPS MEANING SEAS
HIGHER THAN BRETSCHNEIDER METHODOLOGY WOULD INDICATE. HOWEVER THIS
COULD BE SOMEWHAT MITIGATED BY DIFFUSION AROUND THE SHOAL WATER OF
THE SOUTHWEST PASS REGION... PARTICULARLY IN LARGER WAVES OF LONGER
WAVELENGTH..AND ARRIVING IN MOB MARINE AREA. NONETHELESS CHOSE TO
BIAS TOWARD SAFETY AND OVER-FORECAST JUST  A BIT. EXPECT THIS
SITUATION WOULD PERSIST THROUGH SATURDAY MORNING AND SLOWLY DIMINISH
OVERNIGHT SATURDAY INTO SUNDAY AS A HIGH BUILDS OVER THE AREA. A
MODERATE ONSHORE FLOW WILL RETURN MONDAY AS THE HIGH MOVES OVER THE
WESTERN ATLANTIC...FOLLOWED BY ANOTHER COLD FRONT MONDAY NIGHT.

&&

.FIRE WEATHER...DRIER/COOLER CONDITIONS WILL PREVAIL THROUGH THE
WEEKEND WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO NEAR 35
PERCENT FOR LESS THAN FOUR CONSECUTIVE HOURS ON SATURDAY. CURRENTLY
THERE ARE NO WATCHES OR WARNINGS ARE ANTICIPATED FOR THE WEEKEND
THOUGH AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY
MONITORED ESPECIALLY ON SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      43  59  34  59 /  20   0   0   0
PENSACOLA   46  61  35  62 /  30   0   0   0
DESTIN      48  61  41  60 /  30   0   0   0
EVERGREEN   47  57  29  57 /  50   0   0   0
WAYNESBORO  41  56  30  59 /  50   0   0   0
CAMDEN      42  53  28  56 /  60   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&

ST/LT...JC
MARINE...BD
Hazardous weather outlook, Feb 3, 5:20 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 PM CST FRI FEB 3 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
520 PM CST FRI FEB 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TONIGHT...

AN AREA OF LOW PRESSURE OVER SOUTH CENTRAL MISSISSIPPI LATE THIS
AFTERNOON WILL MOVE EAST ACROSS SOUTHWESTERN ALABAMA DURING THE
EVENING HOURS. A MOIST SOUTHERLY WIND FLOW IN ADVANCE OF THE LOW
WILL BRING INCREASING MOISTURE AND INSTABILITIES TO THE REGION THIS
EVENING.  A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS OVER
CENTRAL MISSISSIPPI WILL MOVE EAST ACROSS THE AREA THROUGH THE
EVENING HOURS...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1100 PM. SOME SEVERE THUNDERSTORM WARNINGS WILL POSSIBLY BE ISSUED
THIS EVENING...ESPECIALLY ALONG AND NORTH OF A WAYNESBORO...GROVE
HILL...GREENVILLE LINE. THE PRIMARY THREAT OF SEVERE WEATHER IN
ASSOCIATION WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS ALSO A THREAT OF AN ISOLATED TORNADO WITH SOME OF THE
STORMS AS LOW LEVEL SHEAR IS SUFFICIENT. THE SEVERE THREAT WILL END
FROM WEST TO EAST ACROSS THE AREA THIS EVENING...WITH ALL THE STORMS
BEING EAST OF THE ENTIRE REGION BY AROUND MIDNIGHT.

MAKE SURE NOAA ALL HAZARDS WEATHER RADIOS HAVE A GOOD BATTERY
BACKUP...IN CASE SEVERE WEATHER WARNINGS BECOME NECESSARY AND POWER
OUTAGES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG OFFSHORE WIND AND HIGH SEAS WILL BE HAZARDOUS TO BOATING
OPERATIONS...ESPECIALLY FOR SMALLER CRAFT...THROUGH SATURDAY
EVENING. OVER LAND AREAS...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Mobile radar (KMOB), 139 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Choctaw

When
February 3, 6:45 PM CST to 6:47 PM CST
Where
Choctaw County, Melvin
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -88.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493173.